Winter Weather, Bennington
- When
- December 29, 8:00 AM EST to 8:13 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
An area of low pressure rapidly developed off the coast of the mid-Atlantic and moved northeast towards southern New England on Thursday, December 29th. Steady snowfall developed during the morning hours and a light to moderate snowfall occurred throughout the entire day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure rapidly developed off the coast of the mid-Atlantic and moved northeast towards southern New England on Thursday, December 29th. Steady snowfall developed during the morning hours and a light to moderate snowfall occurred throughout the entire day. The snowfall tapered off from west to east during the evening hours. Most areas picked up 4 to 10 inches of snowfall, with the highest amounts across the higher elevations. The snowfall allowed for slow travel on area roadways and some minor traffic accidents as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 6:46 AM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
646 AM EST Thu Dec 29 2016
.SYNOPSIS...
A fast developing storm system will race towards the New England
coast today, rapidly intensifying as it tracks northward along the
New England coast by Thursday night. This storm will bring a
plowable snowfall to the entire region today, with the heaviest
snow expected to be across southern Vermont and western
Massachusetts. Lake effect snow showers and blustery conditions
are expected for Friday. A clipper system is expected to bring
light snowfall to the region late Saturday evening and Saturday
night, especially north of the Capital District.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 615 AM EST, some light snow is beginning to move into
western and central NY this morning, helping to saturate the
column. As this happens, expect snow to begin falling in the
forecast area between 7 and 10 AM with the heaviest snow east of
the Capital District this afternoon/evening. That being said,
forecast appears to be on track so only freshened up the temps/sky
cover to better reflect current obs.
Prev Disc...Latest water vapor imagery shows main upper level low
starting to lift northeastward as the trof becomes neutrally
tilted. This trof is expected to become negatively tilted later
this morning. Ahead of this system, deep moisture is being pulled
into New England with clouds increasing across our area. This has
led to fairly steady temperatures throughout the overnight and
early morning period. Expect mainly dry conditions through dawn,
although will start to mention chances for snow starting around
6-7 am as snow develops due to increasing isentropic lift and an
impinging southerly low level jet.
Rapid cyclogenesis is expected to occur across southeast New
England this afternoon along a baroclinic zone near the coast and
a deepening upper level trough approaching from the Great Lakes.
There is also an associated strong upper level jet that will
provide additional forcing. Models have trended slower with the
phasing of the northern and southern stream lows with the most
recent run. However, it is still expected to quickly deepen as it
lifts across eastern MA towards Maine.
Snow will quickly develop from SW to NE across the region this
morning generally between 7 to 10 am due to the initial surge of
isentropic lift with the southerly low level jet. As we have seen
with several events this season thus far in a southerly flow
regime, a pattern of relatively lower QPF across the Capital
District and Schoharie County, with higher amounts from the Mohawk
Valley northward through the Saratoga Region and southern
Adirondacks.
Then as the cyclone rapidly intensifies late this afternoon into
tonight, mesoscale banding will likely develop along the west side
of the storm where strong frontogenesis is forecast to occur per
CSTAR research. Based on 12Z guidance it appears some of this
banding will set up across southern Vermont and the Berkshires
this afternoon into early evening, which is where the Winter Storm
Warning is in effect. Within mesoscale bands, snowfall rates of
1-2 inches per hour will be possible. Otherwise, generally
expecting one half inch per hour rates in the Advisory area.
Most likely accumulations in the warning area is 6-12 inches,
with 4-8 inches in most of the advisory area except 2-6 inches
for the southern Taconics where some rain will likely mix in. Some
locations in the Mid-Hudson Valley and Litchfield Hills may only
see 2-4 inches due to warmer surface temperatures. However, did
not drop any zones from the advisory due to a tricky temperature
forecast and slight model differences. The evening commute will be
impacted by the snow for much of the region.
Winds will generally be south-southeast around 5-15 mph through
much of today, but then quickly shift to the west-northwest and
increasing to 10-20 mph with gusts of 30-35 mph possible tonight.
Snow will taper off to snow showers this evening in the Hudson
Valley, but steadier lighter snow will likely linger across the
upslope areas of southern VT, the Berkshires and western
Adirondacks/Mohawk Valley through much of the overnight period.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
On Friday, the deep, mature cyclone will drift north over far
Eastern Quebec while the upper trough axis passes across New
York/New England. Low/mid- level cold advection will occur with
850 mb temperatures falling to around -12C. There will be a
healthy pressure gradient in place between the deep low and high
pressure over the southern U.S. The result will be a chilly and
blustery day with lake-effect snow showers. A few inches of
accumulation is possible across the Western Adirondacks, Western
Mohawk Valley, and parts of the Catskills. Some accumulation is
also possible in upslope areas of the Berkshires and Greens, and
even a few snow showers may make it into the Hudson Valley as
there are some indications of shortwave energy passing through the
mean longwave trough which would provide the lift necessary to
carry snow showers further inland.
Upper heights rise Friday night leading to the snow showers
diminishing, but a clipper system is not far behind. Model
consensus shows the low tracking just north of the international
border, with the best lift focused to the north of our CWA.
However, some isentropic lift within the warm sector is expected
to result in some snow especially across the Southern Adirondacks
and Lake George Saratoga region. A few inches of accumulation is
possible from Saturday evening (New Year's Eve) into early Sunday
night (New Year's Day). Forcing is not expected to be as good from
the Capital District to the south, but some light snow showers are
possible there as well with some light accumulation possible.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Monday should start out mainly fair and cold with a cold surface
high pressure system centered over Quebec ridging down the east
Coast. Lows Monday morning mostly in the teens with highs on
Monday in the 20s and 30s.
By Tuesday...low pressure has moved into the western Great lakes,
with secondary development along the Mid-Atlantic coast. SFC High
pressure has moved to Labrador but continues to ridge into New
England and New York. Models and their ensembles agree that 850mb
temps will have risen to above 0 deg C by Tuesday morning.
However, with the cold surface high still in place, it will likely
be a cold dank day as warm advection aloft produces cloudy skies
and some periods of light precipitation. Some of the precipitation
could be freezing rain in sheltered valleys where the cold air
remains trapped near the surface. Lows Tuesday in the 20s and 30s
with highs in the 30s and 40s.
For Wednesday, low pressure moves east just north of the Great
Lakes. Some timing differences in the models as the ECMWF would
bring a cold front through the area Wednesday morning, while the
GFS would delay the front until early Thursday. Wednesday will
likely be showery with above normal temperatures. Temperatures may
fall later in the day as the cold front appears quite strong. Lows
forecast in the 20s and 30s and early highs in the 30s and 40s.
By Thursday, strong northwest flow of cold air behind the cold
front will bring likely bring blustery conditions and some lake
effect snow showers and flurries to the area. Lows in the teens
and 20s and highs in the 20s and 30s.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A low pressure system will be developing to our south today,
spreading precipitation into the terminal corridor this morning.
Expect gradual deterioration in flight conditions to (L)IFR after
14Z this morning. Most of the precipitation is expected to be in
the form of snow, except at KPOU where it will likely mix
with/transition to rain. May see a mix with rain as far north as
KALB during periods of lighter precip intensity, but confidencenot
high enough to include in TAFs at this time. Heaviest snow and
lowest ceilings/visibilities are expected during the afternoon and
early evening hours, especially at KGFL and KPSF where snowfall
will be heaviest. Even at KPOU, rain could change back to snow
showers late in the day for a couple of hours.
Heaviest/steadiest snowfall should be ending from west to east
around 22-24Z, but there could still be some snow shower activity
that lingers. A gradual improvement to MVFR is expected during
this timeframe, but periods of IFR remain possible if any heavier
snow showers materialize. Conditions are forecast to improve to
VFR after 02-04Z.
Winds will become south/southeasterly after daybreak at around 10
kt or less, possibly gusting near 20kt at times, before switching
to northwest around 23Z. West to northwest winds after 23Z will
increase to around 15 kt with some gusts to around 25kt into the
overnight hours.
Outlook...
Thursday Night: Moderate Operational Impact. Breezy Chance of SN.
Friday: Moderate Operational Impact. Breezy Chance of SHSN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SN.
Saturday Night: Moderate Operational Impact. Chance of SN.
New Years Day: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
Any precipitation that falls from today through the weekend will
be in the form of snow, with no impact on rivers and streams.
A developing coastal storm is expected to bring a widespread
plowable snowfall to the region today. Several inches of snow may
fall, with the heaviest amounts expected east of the Hudson
Valley. Lake effect snow will follow for Friday across the western
Adirondacks and Mohawk Valley. Light snow or snow showers are
forecast late Saturday into Sunday, as a clipper type system moves
through.
Temperatures will be fairly typical for this time of year, with
daytime highs ranging from the mid 20s to to upper 30s, falling
below freezing at night. Caution is still advised on any ice
surfaces, as ice thickness varies across the region, and could be
weakened by the brief warmup that occurred Tuesday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Friday for CTZ001-013.
NY...Winter Weather Advisory until 7 AM EST Friday for NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...Winter Storm Warning until 7 AM EST Friday for MAZ001-025.
VT...Winter Storm Warning until 7 AM EST Friday for VTZ013>015.
&&
SYNOPSIS...JPV/JVM
NEAR TERM...NAS/JPV/JVM
SHORT TERM...Thompson/JVM
LONG TERM...SND
AVIATION...NAS/Thompson
HYDROLOGY...JPVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 358 AM EST THU DEC 29 2016 MAZ001-025-VTZ013>015-300900- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 358 AM EST THU DEC 29 2016 ...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM HAS THE POTENTIAL TO PRODUCE FREEZING RAIN MONDAY AFTERNOON THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION. CTZ001-013-NYZ039>043-047>054-058>061-063>066-082>084-300900- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- 358 AM EST THU DEC 29 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN MOHAWK VALLEY...SOUTHEAST ADIRONDACKS...LAKE GEORGE SARATOGA REGION...SCHOHARIE VALLEY...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...MID HUDSON VALLEY AND TACONICS OF EASTERN NEW YORK AND NORTHWESTERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM HAS THE POTENTIAL TO PRODUCE FREEZING RAIN MONDAY AFTERNOON THROUGH TUESDAY MORNING...MAINLY NORTH OF THE MID-HUDSON VALLEY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION. NYZ032-033-038-300900- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- 358 AM EST THU DEC 29 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LAKE EFFECT SNOW IS EXPECTED TO DEVELOP BY FRIDAY MORNING ACROSS THE WESTERN ADIRONDACKS...CONTINUING THROUGH MUCH OF THE DAY. IT IS STILL UNCERTAIN WHERE THE MOST SNOW WILL ACCUMULATE...ALTHOUGH LAKE EFFECT ADVISORIES OR WARNINGS MAY BE NEEDED IF FORECAST CONFIDENCE INCREASES. ANOTHER STORM SYSTEM HAS THE POTENTIAL TO PRODUCE FREEZING RAIN MONDAY AFTERNOON THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION.
The national radar mosaic for the moment the first event began.
2 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668189, 668190, 668192.